Can You Delay Your Period By One Week?

Our pharmacist answers the latest question regarding whether or not your can delay your period while taking birth control pills.

Question

Hi there, I have to delay my period by one week, if possible. I am currently on Othro Tri-Cyclin Lo and have been for well over 4 years. I've never delayed a period but sincerely need to this upcoming week. It is my understanding that Othro has varying levels of hormones, so if I would want to skip a week I would need to start my next pack's 3rd week of pills tomorrow. Any assistance with this matter would be greatly appreciated. Also, if you could please indicate what my schedule should be post-delay, that would be appreciated as well. I am unsure as to what I would need to do since I would only have two weeks of active pills remaining in the newly started pack post period. Would I have another period two weeks later, then start a new pack fresh to get back on a normal schedule ? Thank you. Lauren

Asked by Jem On Sep 26, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Sep 26, 2017

While it is possible to skip or delay a period while taking birth control pills, it is more easily achievable on products that are mono-phasic, or pills that only contain one level of hormone throughout the entire pack. As you mentioned, Ortho Tri-Cyclen Lo contains varying levels of hormones in each week. Each week for the first 3 weeks, the dose of the progesterone ingredient increases. Still, a delay is possible but you are very likely to experience some sort of side effect such as breakthrough bleeding or spotting.


Current birth control pills are designed to copy the natural menstrual cycle in women. They are used for both contraceptive purposes as well as for helping women maintain a normal menstrual cycle.  There are many different kinds of oral hormonal contraceptives available, but most options contain 3 weeks of active hormonal pills and one of inactive, or placebo pills. Menses occurs during the week you take the inactive pills with no hormones in them. As soon as you stop taking pills with active hormones in them, that is when you will get your period. For those wishing to extend the time until menses occurs, you would need to keep taking active hormonal pills. Again, stopping active hormonal pills WILL bring on the onset of menses. In fact, delaying menses by one month or more is a common way of dosing and is known as continuous dosing, or continuous cycling. While many patients on continuous cycles simply skip the inactive week in their pills and move on to the next pack, newer products on the market such as Seasonale provide 3 months of active pills followed then by 1 week of inactive pills.


For those wishing to extend the time until menses occurs, you need to keep taking active hormonal pills. Skipping a week of pills all together will almost assuredly bring upon menses or some form of breakthrough bleeding or spotting.


As I mentioned in the opening, it is a little tougher to skip a period on products that contain varying amount of hormones. Being on your birth control for 4 years, you body is just so used to those fluctuations in hormone levels. If you were to extend a week of your cycle by taking another row of active pills, I can almost guarantee you would experience some breakthrough bleeding or spotting. In fact, breakthrough bleeding is the most common side effect of continuous dosing, especially during the first few months of the new therapy and especially if you have been having a normal menstrual cycle for a long period of time.  Breakthrough bleeding typically decreases over time, however, as your body adjusts. This won't help much in your case since you are only looking to extend a week.


It is often hard for some patients to change from having monthly periods to having periods every 3 months or longer. Below is a graph showing the percentage of patients who had breakthrough bleeding on a continuous dosing product known as Seasonique. During the first two cycles (6 months), nearly 50% of patients experienced some sort of breakthrough bleeding or spotting, and this is after months! It simply takes time for the body to adjust to continuous dosing. You can see that trying to extend your cycle by one week all of a sudden will most likely result in some sort of bleeding unfortunately.


Seasonique Spotting


To answer your question specifically, you are in a tough situation if you are looking to extend menses one week. Even with taking an additional week of active hormone pills, you are extremely likely to experience some kind of breakthrough bleeding or spotting. The fact that you are on a birth control which varies hormone levels makes this more likely. If I understand your question correctly, you will be starting your third week of active hormone pills. There is no approved, or recommended way to extend periods by a few days to a week. The only thing that is clear is that you would need to continue to take active hormonal pills to delay menses. In the case of Ortho Tri Cyclen Lo, to minimize the chance and severity of breakthrough bleeding, you would need to continue on the same dose of hormones as decreasing would greater the chances of breakthrough bleeding and spotting. So in this case, a patient looking to extend menses would take the week 3 pills, followed by the week 3 pills of another pack. After discontinuation, menses would occur. After menses, one could simply start a new cycle on their normal schedule. However, it may take some time for the body to adjust and spotting may occur even when starting a new pack.


My best recommendation for you is to speak to your prescriber about what you are looking to do. A specialist in prescribing oral contraceptives likely has a plethora of experience in situations like these. Since there are no medical guidelines regarding this situation, your prescribers experience and advice may be very helpful. In my professional experience, I have seen your situation many times and I have seen patients do what I described. Very often though, it does not work out perfectly and many patients experience some sort of bleeding side effect and altered menstrual cycle. It is just very difficult to accomplish delaying the menstrual cycle by one week suddenly. Also, while there is no real evidence that continuous cycles are harmful for patients, some practitioners do not recommend the practice for their patients. Again, I urge you to reach out to your doctor regarding the situation as they are most likely your best resource.


About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! Brian.Staiger@PharmacistAnswers.com; Office: 716-389-3076

Comments

Recent Questions